Hostname: page-component-594f858ff7-hf9kg Total loading time: 0 Render date: 2023-06-08T01:27:48.869Z Has data issue: false Feature Flags: { "corePageComponentGetUserInfoFromSharedSession": true, "coreDisableEcommerce": false, "corePageComponentUseShareaholicInsteadOfAddThis": true, "coreDisableSocialShare": false, "useRatesEcommerce": true } hasContentIssue false

Pairs of periodic orbits with fixed homology difference

Published online by Cambridge University Press:  12 August 2010

Morten S. Risager
Department of Mathematical Sciences, University of Copenhagen, Universitetsparken 5, 2100 Copenhagen Ø, Denmark (
Richard Sharp
School of Mathematics, University of Manchester, Oxford Road, Manchester M13 9PL, UK (
Rights & Permissions[Opens in a new window]


HTML view is not available for this content. However, as you have access to this content, a full PDF is available via the ‘Save PDF’ action button.

We obtain an asymptotic formula for the number of pairs of closed orbits of a weak-mixing transitive Anosov flow whose homology classes have a fixed difference.

Research Article
Copyright © Edinburgh Mathematical Society 2010


1. Anantharaman, N., Counting geodesics which are optimal in homology, Ergod. Theory Dynam. Syst. 23 (2003), 353388.CrossRefGoogle Scholar
2. Babillot, M. and Ledrappier, F., Lalley's theorem on periodic orbits of hyperbolic flows, Ergod. Theory Dynam. Syst. 18 (1998), 1739.CrossRefGoogle Scholar
3. Collier, D. and Sharp, R., Directions and equidistribution in homology for periodic orbits, Ergod. Theory Dynam. Syst. 27 (2007), 405415.CrossRefGoogle Scholar
4. Fried, D., The geometry of cross sections to flows, Topology 21 (1982), 353371.CrossRefGoogle Scholar
5. Katsuda, A., Density theorems for closed orbits, in Geometry and analysis on manifolds (ed. Sunada, T.), Lecture Notes in Mathematics, Volume 1339, pp. 182202 (Springer, 1988).CrossRefGoogle Scholar
6. Katsuda, A. and Sunada, T., Homology and closed geodesics in a compact Riemann surface, Am. J. Math. 110 (1988), 145156.CrossRefGoogle Scholar
7. Katsuda, A. and Sunada, T., Closed orbits in homology classes, Publ. Math. IHES 71 (1990), 532.CrossRefGoogle Scholar
8. Kifer, Y., Large deviations, averaging and periodic orbits of dynamical systems, Commun. Math. Phys. 162 (1994), 3346.CrossRefGoogle Scholar
9. Lalley, S., Distribution of periodic orbits of symbolic and Axiom A flows, Adv. Appl. Math. 8 (1987), 154193.CrossRefGoogle Scholar
10. Lalley, S., Closed geodesics in homology classes on surfaces of variable negative curvature, Duke Math. J. 58 (1989), 795821.CrossRefGoogle Scholar
11. Margulis, G., On some applications of ergodic theory to the study of manifolds on negative curvature, Funct. Analysis Applic. 3 (1969), 8990.Google Scholar
12. Margulis, G., On some aspects of the theory of Anosov systems (with a survey by Richard Sharp: ‘Periodic orbits of hyperbolic flows’), Springer Monographs in Mathematics (Springer, 2004).CrossRefGoogle Scholar
13. Massart, G., Stable norms of surfaces: local structure of the unit ball of rational directions, Geom. Funct. Analysis 7 (1997), 9961010.CrossRefGoogle Scholar
14. Parry, W. and Pollicott, M., An analogue of the prime number theorem for closed orbits of Axiom A flows, Annals Math. 118 (1983), 573591.CrossRefGoogle Scholar
15. Parry, W. and Pollicott, M., Zeta functions and the periodic orbit structure of hyperbolic dynamics, Astérisque 187–188 (1990), 1268.Google Scholar
16. Petridis, Y. and Risager, M., Equidistribution of geodesics on homology classes and analogues for free groups, Forum Math. 20 (2008), 783815.CrossRefGoogle Scholar
17. Phillips, R. and Sarnak, P., Geodesics in homology classes, Duke Math. J. 55 (1987), 287297.CrossRefGoogle Scholar
18. Pollicott, M., Homology and closed geodesics in a compact negatively curved surface, Am. J. Math. 113 (1991), 379385.CrossRefGoogle Scholar
19. Risager, M., On pairs of prime geodesics with fixed homology difference, preprint (arXiv:math.NT/0604275; 2006).Google Scholar
20. Sharp, R., Closed orbits in homology classes for Anosov flows, Ergod. Theory Dynam. Syst. 13 (1993), 387408.CrossRefGoogle Scholar